Synthetic marijuana is making people bleed from their eyes

Synthetic marijuana is making people bleed from their eyes

"Synthetic cannabinoids are unsafe", IDPH Director Nirav D. Shah said.

Most of those affected were in the Chicago area, but health officials warned the contaminated products could also be present elsewhere across the state, said department spokeswoman Melaney Arnold.

Synthetic pot is made up of dozens of different chemicals known as cannabinoids.

All cases have required hospitalization for symptoms such as coughing up blood, blood in the urine, severe bloody nose, or bleeding gums, IDPH said. While such products have always been considered hazardous, severe bleeding is not a known side effect, tells Melissa Millewich of the Advocate Good Samaritan Hospital in Downers Grove.

"We want to alert people to the dangers of using synthetic cannabinoids", Dr. Jennifer Layden, the chief medical officer of the Illinois Department of Public Health, told CBS Chicago. If anyone has used them and experiences severe, unexplained bleeding or bruising, they should be brought to the hospital immediately.

More news: France accuses Iran of supplying weapons to Yemen's Houthi rebels

Because the substance contains a variety of chemicals, users often do not know the mixture contains rat poison, according to the department of health's news release. The chemicals are either sprayed on dried, shredded plant material to be smoked or sold as liquids that can be vaporized and inhaled in e-cigarettes or similar devices.

If a person was hospitalized, they could get Vitamin K through an IV, which would work faster on the body, Lank said. They also warn that any recently purchased fake weed products should not be used as the specific brands causing the unusual symptoms have not been identified. The health effects from using synthetic cannabinoids can be unpredictable, harmful, and deadly.

While patients visiting emergency rooms with symptoms of bleeding is relatively new, a report from Forbes noted synthetic pot products have previously been linked to intense anxiety, paranoia, seizures, psychosis, and confusion.

Shah says they're unsafe because it's hard to know what chemicals they contain or what an individual's reaction will be.

Related Articles